Alert archive / California / Flash Flood Warnings in 2008
Flash Flood Warning 18, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Jan 28, 2008, 12:31 AM PST for San Bernardino County, California. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 28, 2008, 12:31 AM PST (08:31 UTC)
- Expired
- Jan 28, 2008, 2:30 AM PST
- In force
- 119 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 54 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 8.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 103 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 837 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS56 KSGX 280841
FFWSGX
CAC071-281030-
/O.NEW.KSGX.FF.W.0018.080128T0831Z-080128T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1231 AM PST MON JAN 28 2008
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHWEST CALIFORNIA...
* UNTIL 230 AM PST
* AT 1224 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM HEAVY RAIN OVER WATERMAN CANYON IN THE VICINITY
OF CRESTLINE...RIM FOREST...AND THE NORTHERN CITY LIMITS OF SAN
BERNARDINO.
RUNOFF WILL BE MOVING DOWN WATERMAN CANYON AND ITS DRAINAGE BASIN.
EROSION MAY EFFECT PARTS OF HIGHWAY 18 BETWEEN CRESTLINE AND WATERMAN
CANYON ROAD...AND COULD REACH THE NORTHERN CITY LIMITS OF THE CITY OF
SAN BERNARDINO IN THE VICINITY OF WATERMAN CANYON.
DEBRIS FLOWS...INCLUDING MUD AND ROCK SLIDES...ARE POSSIBLE WITH THIS
STORM. MUD SLIDES AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL
PEOPLE CAUGHT IN THEIR PATH.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 3421 11730 3423 11731 3423 11727 3422 11727
3422 11725 3420 11724 3416 11725 3416 11727
3416 11729
TIME...MOT...LOC 0831Z 180DEG 0KT 3422 11728
$$
MACKECHNIEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 27, 9:30 PM PST, 3 hours 1 minute earlier.
Area forecast discussion, Jan 27, 9:30 PM PST, 3 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 930 PM PST SUN JAN 27 2008 .SYNOPSIS...A LOW PRESSURE TROUGH OVER THE PACIFIC WILL MOVE INLAND TONIGHT BRINGING PERIODS OF RAIN...SNOW...AND GUSTY WINDS. THE RAIN WILL BE HEAVY AT TIMES WITH FLASH FLOODING POSSIBLE THROUGH EARLY MONDAY. DRIER NORTHWEST FLOW TUESDAY WILL BE FOLLOWED BY A FAST MOVING TROUGH BRINGING COOL...BREEZY WEATHER AND POSSIBLE SHOWERS WEDNESDAY. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... THE 00Z NKX SOUNDING SHOWED SATURATION TO 12000 FEET ALONG WITH QUITE A BIT OF COOLING ALOFT. THE ATMOSPHERE WAS MODERATELY UNSTABLE WITH A CAPE OF 156 J/KG. EMBEDDED SHORTWAVES IN THE CYCLONIC FLOW WILL KEEP THE WEATHER ACTIVE TONIGHT...ESPECIALLY WITH A MOIST...UNSTABLE AIRMASS IN PLACE AHEAD OF THE MAIN VORT MAX ROUNDING PT CONCEPTION THIS EVENING. THEREFORE...HAVE EXTENDED THE FLASH FLOOD WATCH THROUGH 9 AM MONDAY FOR CONVECTIVE CELLS WITH INTENSE RAIN RATES OF 3/4 TO 1 INCH PER HOUR OVER ALREADY SATURATED GROUND. 850 MB SOUTHWEST WINDS FROM 30-50 KT WILL CONTINUE TO SUPPORT STRONG OROGRAPHIC LIFT FOR RAPID ACCUMULATION OF HIGH ELEVATION MOUNTAIN SNOW. SNOW LEVELS HAVE LOWERED TO 5500 FEET THIS EVENING. HEAVY SNOW ABOVE 6000 FEET AND SOUTHWEST WINDS FROM 30-40 MPH RESULTED WHITE-OUT CONDITIONS IN THE SAN BERNARDINO MTNS ABOVE 6000 FEET EARLIER TODAY. CONVECTIVE BANDS OF HEAVY SNOW WILL CONTINUE OVERNIGHT IN THE SAN BERN AND RIVERSIDE COUNTY MTNS...SPREADING SOUTH INTO THE HIGHER TERRAIN OF THE SAN DIEGO COUNTY MTNS AS SNOW LEVELS FALL TO 5000 FEET LATER TONIGHT. WINTER STORM WARNINGS FOR HEAVY SNOW...STRONG WINDS...BLOWING SNOW AND DENSE FOG CONTINUE. THE SNOW WILL TAPER OFF IN THE SAN BERNARDINO MOUNTAINS IN THE MORNING...AND IN THE SAN DIEGO MTNS IN THE AFTERNOON. STRONG NORTHWEST WINDS BEHIND THE TROUGH WILL BRING MORE STRONG WINDS...AND WIND ADVISORIES MAY BE NEEDED TOMORROW AFTERNOON IN THE MTNS AND DESERTS. ON TUESDAY WE WILL BE BETWEEN SYSTEMS AND GET A BREAK FROM MOST OF THE RAIN AND SNOW. THEN ANOTHER TROUGH ON WEDNESDAY BRINGS ANOTHER CHANCE FOR SHOWERS ALONG WITH ANOTHER SHOT OF COOL AIR. THIS STORM WILL BE MUCH DRIER THAN THE CURRENT ONE WITH ITS INSIDE TRACK. ITS BIGGEST IMPACTS MIGHT BE A STRONG WIND EVENT IN THE MTNS AND DESERTS. && .AVIATION... 280450Z...BANDS OF SHOWERS WILL CONTINUE AT TIMES OVERNIGHT. LOCAL VSBYS WILL FALL TO BELOW 3 MILES...AND CIGS WILL FALL LOCALLY TO UNDER 1000 FT AGL. OUTSIDE OF THE SHOWERS...VSBYS WILL MOSTLY BE ABOVE 5 MILES...AND CIGS WILL BE AROUND 3000 FT MSL. THE LOW CIGS IN THE COACHELLA VALLEY...INCLUDING KPSP AND KTRM...APPEAR TO BE RISING ABOVE 3000 FT. THE SHOWERS WILL CONTINUE THROUGH MONDAY AND DISSIPATE MONDAY EVENING. LOCAL WIND GUSTS WILL REACH 25 KT NEAR THE COAST AND 40 KT IN THE MTNS. && .MARINE... 280450Z...LOCAL SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE OVERNIGHT DUE TO SOME SOUTH WINDS TO 25 KNOTS. THE SMALL CRAFT ADVISORY WILL BE ALLOWED TO EXPIRE AT 400 AM. ELEVATED SHORT PERIOD SWELL...EXCEEDING 5 FT LOCALLY...FROM S AND SW WILL GRADUALLY BECOME WESTERLY MONDAY. && .SGX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH ENTIRE CWA THROUGH 9 AM MONDAY. SEE LAXFFASGX. WINTER STORM WARNING FOR THE RIVERSIDE COUNTY...SAN BERNARDINO COUNTY...AND SAN DIEGO COUNTY MOUNTAINS. SEE LAXWSWSGX. SMALL CRAFT ADVISORY THROUGH LATE TONIGHT...SEE LAXCWFSGX. && PUBLIC...MOEDE AVIATION/MARINE...MAXWELL NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Jan 27, 8:45 PM PST, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 845 PM PST SUN JAN 27 2008 CAZ042-043-048-050-055-056-057-058-060-061-062-281200- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 845 PM PST SUN JAN 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. A STRONG PACIFIC LOW PRESSURE SYSTEM WILL BRING SCATTERED SHOWERS INTO MONDAY WITH HEAVY RAIN...GUSTY WINDS...AND MOUNTAIN SNOW. .DAY ONE... TONIGHT. * FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH 9 AM MONDAY. HEAVY RAIN COULD CAUSE DEBRIS FLOWS...ESPECIALLY IN THE BURN AREAS. SEE LAXFFASGX FOR DETAILS. * A WINTER STORM WARNING IS IN EFFECT FOR THE SAN BERNARDINO... SAN DIEGO AND RIVERSIDE COUNTY MOUNTAINS TONIGHT. SEE LAXWSWSGX. * VERY STRONG WINDS ACROSS ALL AREAS TONIGHT. SMALL CRAFT ADVISORIES AND GALE WARNINGS ARE IN EFFECT. SEE LAXCWFSGX. WIND ADVISORY ON LAND SEE LAXNPWSGX. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY. * FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH 9 AM MONDAY. HEAVY RAIN COULD CAUSE DEBRIS FLOWS...ESPECIALLY IN THE BURN AREAS. SEE LAXFFASGX FOR DETAILS. * STRONG AND GUSTY WINDS OVER THE MOUNTAINS AND DESERTS THROUGH MONDAY EVENING. * A WINTER STORM WARNING IS IN EFFECT FOR THE SAN BERNARDINO...SAN DIEGO AND RIVERSIDE COUNTY MOUNTAINS MONDAY. SEE LAXWSWSGX. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER SPOTTER ACTIVATION IS REQUESTED FOR TODAY. MOEDE
In the hours before
Local storm report, Jan 27, 9:52 PM PST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
952 PM PST SUN JAN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM FLASH FLOOD 7 ESE PAUMA VALLEY 33.26N 116.87W
01/27/2008 SAN DIEGO CA LAW ENFORCEMENT
LARGE MUD SLIDE AND A LOT OF WATER COMING DOWN THE
MOUNTAIN NEAR 76 AND PAUMA RESERVATION ROAD.
&&
SCVLocal storm report, Jan 27, 9:56 PM PST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SAN DIEGO CA
956 PM PST SUN JAN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM FLASH FLOOD PAUMA VALLEY 33.30N 116.98W
01/27/2008 SAN DIEGO CA LAW ENFORCEMENT
LARGE MUD SLIDE AND A LOT OF WATER COMING DOWN THE
MOUNTAIN NEAR 76 AND PAUMA RESERVATION ROAD.
&&
SCVLocal storm report, Jan 27, 10:21 PM PST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1021 PM PST SUN JAN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM FLASH FLOOD 5 SW PALOMAR MOUNTAIN 33.31N 116.90W
01/27/2008 SAN DIEGO CA EMERGENCY MNGR
3 DEBRIS/MUD FLOWS HAVE CLOSED HIGHWAY 76 WITH 2 OTHER
DEBRIS/MUD FLOWS ON THE SAME ROAD. THE ROAD UP TO PALOMAR
MOUNTAINS IS CLOSED DUE TO DEBRIS/MUD FLOWS.
&&
DWHITLThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 27, 4:06 PM PST | Flash Flood Warning | SGX | San Diego | 84 min |
| Jan 27, 8:07 PM PST | Flash Flood Warning | SGX | San Diego | 83 min |
| Jan 27, 9:26 PM PST | Flash Flood Warning | SGX | San Diego | 94 min |
| Jan 28, 12:11 AM PST | Flash Flood Warning | SGX | San Diego | 94 min |
| Jan 28, 4:54 AM PST | Flash Flood Warning | SGX | San Bernardino | 2 hr |
| Jan 28, 9:43 AM PST | Snow Advisory | SGX | Riverside, San Bernardino, San Diego | 4 hr |
| Jan 28, 9:52 AM PST | Wind Advisory | SGX | Riverside, San Bernardino, San Diego | 10 hr |
| Jan 28, 12:42 PM PST | High Wind Warning | SGX | San Bernardino | 7 hr |
Nearby
Flash Flood Warnings in California, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.